Psychiatric medications are often necessary to improve mental health, but they can have unwanted side effects, including weight gain.
Why Do Psychiatric Medications Cause Weight Gain?
This post will explore why weight gain occurs with many psychiatric medications and offer tips to minimize its impact. There are five main types of psychiatric prescription medications: antidepressants, antipsychotics, anxiolytics (which include sleep medications), mood stabilizers, and stimulants. While stimulants are unlikely to cause weight gain, this post will focus on the weight gain associated with antidepressants. antipsychotics are well known to cause significant weight gain. Gains of 20 to 35 pounds or more over the course of a year or two are not unusual.
The Connection Between Psychiatric Medication and Weight Gain
Psychiatric medication is commonly used to treat mental health conditions such as depression, anxiety, bipolar disorder, and schizophrenia. While these medications can be highly effective in managing symptoms, they can also come with a range of side effects, including weight gain. In fact, weight gain is one of the most common and concerning side effects associated with psychiatric medication use.
So, what is the connection between psychiatric medication and weight gain? Research has identified a number of factors that may contribute to this side effect, including changes in metabolism, increased appetite, and altered fat storage. Your doctor should check your weight and body mass index -- a measurement of your height and weight -- often, especially during the first few months after you start antipsychotic drugs.
Changes in Metabolism
One theory behind medication-induced weight gain is that these drugs can alter the body's metabolism, making it more difficult to burn calories and maintain a healthy weight. For example, some psychiatric medications have been found to reduce the body's basal metabolic rate (BMR), which is the amount of energy the body burns at rest. This means that individuals taking these medications may burn fewer calories throughout the day, even when they are not physically active.
Another potential factor contributing to medication-induced weight gain is an increase in appetite. Some psychiatric medications, such as antipsychotics, have been found to stimulate the appetite and increase food intake. This can lead to overeating and subsequent weight gain.
Altered Fat Storage
Finally, research suggests that psychiatric medications may also alter the way the body stores fat. Some studies have found that certain medications can lead to an increase in visceral fat, which is the type of fat that accumulates around the organs and is associated with a range of health problems, including heart disease, diabetes, and stroke.
Strategies for Mitigating Medication-Induced Weight Gain
If you or a loved one is taking psychiatric medication and experiencing weight gain, it's important to speak with your healthcare provider about potential strategies for mitigating this side effect. While there is no one-size-fits-all solution, there are a number of approaches that may be helpful, including:
Diet and Exercise
Maintaining a healthy diet and engaging in regular physical activity can help to counteract medication-induced weight gain. Eating a diet rich in fruits, vegetables, whole grains, and lean proteins while avoiding processed foods and sugary drinks can help to support a healthy weight. Additionally, regular exercise can help to burn calories, boost metabolism, and improve overall health and well-being.
Antidepressants can be categorized into different classes based on their effects on neurotransmitters in the brain.
Antidepressants, Antipsychotics, and Weight Changes: Understanding the Connection
The use of psychiatric medications can greatly benefit mental health, but they often come with unwanted side effects, including weight gain. This post explores the reasons behind weight changes caused by different classes of psychiatric medications and suggests strategies for minimizing the impact.
In some cases, switching to a different medication or adjusting the dosage of the current medication may help to alleviate weight gain. It's important to work closely with your healthcare provider to find the right medication regimen that balances symptom management with minimizing side effects. Weight effects of aripiprazole appear to be influenced by patients' baseline weights; patients with lower BMIs (less than 23 kg/m 2 ) are more likely to gain weight, whereas those with higher BMIs (more than 27 kg/m 2 ) are more likely to lose weight. 16,27 Mood stabilizers. Two mood stabilizers in particular carry the risk of weight gain: lithium and valproate. Selective serotonin reuptake inhibitors (SSRIs) selectively block the reuptake of serotonin into presynaptic nerve terminals.
Behavioral interventions, such as cognitive-behavioral therapy (CBT), may be helpful in addressing overeating and other maladaptive behaviors that contribute to weight gain. CBT can help individuals identify and change negative thought patterns and develop healthy coping strategies for managing stress and emotional eating.
Antidepressants are classified into four categories based on their mechanism of action. All of them increase serotonin levels in the brain, which affects both mood and appetite. Short-term use can reduce food intake and cause weight loss by increasing satiety and reducing impulsivity. However, long-term use can cause cravings for carbohydrate-rich foods, leading to weight gain. The antidepressants with the highest risk of causing weight gain are amitriptyline, citalopram, mirtazapine, nortriptyline, trimipramine, paroxetine, and phenelzine. Other medications prescribed for weight loss may also be appropriate to help counteract the weight gain experienced by psychotropic medications.
Antipsychotic medications can cause weight gain, impair glucose metabolism, increase cholesterol and triglyceride levels, and cause hypertension. Both typical and atypical antipsychotics affect chemical messengers in the brain associated with appetite control and energy metabolism. The antipsychotics most likely to cause weight gain are olanzapine, risperidone, and quetiapine.
Supportive Care (continued)
Finally, supportive care, such as group therapy or peer support groups, can be helpful for individuals who are struggling with medication-induced weight gain. These groups provide a safe and supportive environment in which individuals can share their experiences, learn from others, and receive emotional support. You might gain a lot, a little, or no weight, or even lose weight when taking an antipsychotic. It all depends on what you eat, how much you exercise, and your genes.
In summary, medication-induced weight gain is a common and concerning side effect associated with many psychiatric medications. While the exact mechanisms behind this side effect are not fully understood, research suggests that changes in metabolism, increased appetite, and altered fat storage may all play a role.
If you or a loved one is taking psychiatric medication and experiencing weight gain, it's important to speak with your healthcare provider about potential strategies for mitigating this side effect. Diet and exercise, medication management, behavioral interventions, and supportive care are all potential options that may be helpful in addressing medication-induced weight gain.
While traditional anti-anxiety medications such as benzodiazepines are not linked to weight gain, some antidepressants used for anxiety can cause weight gain. Sleep aids such as diphenhydramine can contribute to weight gain by causing increased hunger and tiredness, while others such as zolpidem and eszopiclone have not been linked to weight gain. Trazodone, used for depression and insomnia, affects appetite in complex ways.
Mood stabilizers used to treat bipolar disease can increase appetite or cause changes in metabolism. Lithium, valproic acid, divalproex sodium, carbamazepine, and lamotrigine are the mood stabilizers often used for treatment of bipolar disorder, and with the exception of lamotrigine, they are all known to increase the risk of weight gain.
To minimize weight gain, it is important to optimize lifestyle and daily habits, such as eating a healthy diet with whole foods, staying physically active, minimizing stress, and ensuring adequate restful sleep. Cognitive and behavioral strategies under the guidance of a psychologist can help avoid giving in to increased cravings. Working with a healthcare provider to find an appropriate medication option with a lower risk of weight gain and considering medications prescribed for weight loss can also be effective strategies.